10001648 J Clin Psychiatry / Document Archive

Psychiatrist.com Home    Keyword Search

Close [X]

Search Our Sites

Enter search terms below (keywords, titles, authors, or subjects). Then select a category to search and press the Search button. All words are assumed to be required. To search for an exact phrase, put it in quotes. To exclude a term, precede it with a minus sign (-).

Keyword search:

Choose a category:

Choosing the appropriate category will greatly improve your chances of finding the best match.

All files at our sites: J Clin Psychiatry, Primary Care Companion, CME Institute, and MedFair

Search materials from our journals:

Abstracts from The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements

PDFs of the full text of The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements (Net Society Platinum [paid subscribers])

PDFs of the full text of The Primary Care Companion to The Journal of Clinical Psychiatry, 1999–present

Search CME offerings:

CME Institute, including CME from journals , supplements, and Web activities for instant CME credit (Net Society Gold [registered users]); also includes information about our CME program

CME activities from regular issues of The Journal of Clinical Psychiatry (Net Society Gold [registered users])

CME Supplements from The Journal of Clinical Psychiatry (Net Society Gold [registered users])

 

The article you requested is

Priapism Associated With Conventional and Atypical Antipsychotic Medications: A Review.

J Clin Psychiatry 2001;62:362-366
Copyright 2001 Physicians Postgraduate Press, Inc.

To view this item, select one of the options below.

  1. NONSUBSCRIBERS
    1. Purchase this PDF for $40
      If you are not a paid subscriber, you may purchase the PDF.
      (You'll need the free Adobe Acrobat Reader.)
    2. Subscribe
      Receive immediate full-text access to JCP. You can subscribe to JCP print + online for $166 individual.
      JCP's 75th AnniversaryCelebrate!
      Celebrate JCP's 75th Anniversary with a special online-only subscription price of $75.
  2. PAID SUBSCRIBERS
    1. Activate
      If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
    2. Sign in
      As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
  1. Did you forget your password?

Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send an email

| 54.196.73.218

Background: Priapism is a prolonged, usually painful, and persistent penile erection not usually associated with sexual stimuli, resulting from a disturbance in the normal regulatory mechanisms that initiate and maintain penile flaccidity. This infrequent adverse event of antipsychotic medication use requires emergency evaluation and has potentially serious long-term sequelae including erectile dysfunction. Clinicians prescribing antipsychotic medications should be aware of this rare but serious adverse event.

Method: A computerized search, using the MEDLINE database (1966-summer 2000), located cases of priapism associated with most conventional antipsychotics as well as with clozapine, risperidone, and olanzapine. The search included no restrictions on languages. Keywords included priapism combined with antipsychotic agents and the names of the currently available atypical antipsychotics. Twenty-nine publications were located using these parameters. Additional publications were reviewed for general background on pathophysiology, evaluation, and management. The quality of the evidence reviewed is limited by the observational and uncontrolled nature of case reports, case series, and review articles.

Results: Psychotropic-induced priapism is currently believed to be caused by the alpha1-adrenergic antagonism of these medications. Detumescence is sympathetically mediated, and alpha1-adrenergic antagonism (within the corpora cavernosa) inhibits detumescence. The propensity of individual antipsychotics to induce priapism can presumably be estimated on the basis of alpha1-adrenergic blockade affinities. Of the conventional antipsychotics, chlorpromazine and thioridazine have the greatest alpha1-adrenergic affinity and have been most frequently reported to be associated with priapism. Of the atypical antipsychotics, risperidone has greater alpha1-adrenergic affinity, although 3 of the 5 currently U.S. Food and Drug Administration (FDA)-approved atypicals have been reported to be associated with priapism.

Conclusion: Virtually all antipsychotic medications have been reported to rarely cause priapism due to their alpha-adrenergic antagonism. This adverse event should be considered a urologic emergency. Clinicians should be familiar with this infrequent serious adverse event of antipsychotic medications.